Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 112, NWS Dodge City, KS

June 8, 2022Morton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 8, 2022, 3:21 AM CDT for Morton County, Kansas. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2022, 3:21 AM CDT (08:21 UTC)
Expired
Jun 8, 2022, 4:00 AM CDT
In force
39 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Damage threat
Considerable
Hail
2.0 in
Wind
70.0 mph

County Morton County, KS

The radar

The Dodge City radar (KDDC), 181 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 3:30 AM CDTTSTM WND DMGElkhart, KSSOCIAL MEDIA REPORT OF UPROOTED TREES AND LOST POWER.
Jun 8, 3:35 AM CDTTSTM WND GST 76Elkhart, KSAWOS STATION KEHA ELKHART AWOS SITE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 9:56 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.4 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2022-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2022-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1208 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1713 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

773 
WUUS53 KDDC 080821
SVRDDC
KSC129-080900-
/O.NEW.KDDC.SV.W.0112.220608T0821Z-220608T0900Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
321 AM CDT Wed Jun 8 2022

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southern Morton County in southwestern Kansas...

* Until 400 AM CDT.

* At 320 AM CDT, a severe thunderstorm was located near Wilburton,
  moving southeast at 35 mph.

  HAZARD...Two inch hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* This severe thunderstorm will be near...
  Wilburton around 325 AM CDT.
  Elkhart around 330 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3716 10204 3727 10181 3703 10155 3699 10156
      3699 10204
TIME...MOT...LOC 0820Z 331DEG 29KT 3709 10184 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

TURNER
3 follow-up statements
394 
WWUS53 KDDC 080833
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
333 AM CDT Wed Jun 8 2022

KSC129-080900-
/O.CON.KDDC.SV.W.0112.000000T0000Z-220608T0900Z/
Morton KS-
333 AM CDT Wed Jun 8 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR SOUTHERN MORTON COUNTY...

At 332 AM CDT, a severe thunderstorm was located near Wilburton,
moving southeast at 30 mph.

HAZARD...Two inch hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

This severe thunderstorm will remain over mainly rural areas of
southern Morton County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3707 10197 3725 10178 3703 10155 3699 10156
      3699 10204
TIME...MOT...LOC 0832Z 328DEG 28KT 3702 10177 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

TURNER
546 
WWUS53 KDDC 080847
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
347 AM CDT Wed Jun 8 2022

KSC129-080900-
/O.CON.KDDC.SV.W.0112.000000T0000Z-220608T0900Z/
Morton KS-
347 AM CDT Wed Jun 8 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR SOUTHEASTERN MORTON COUNTY...

At 346 AM CDT, a severe thunderstorm was located 8 miles southeast of
Wilburton, moving southeast at 30 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Automated equipment. The Elkhart Airport measured a wind 
         gust of 76 mph at 335 AM CDT. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Elkhart and Wilburton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3705 10190 3715 10170 3703 10155 3699 10156
      3699 10204
TIME...MOT...LOC 0846Z 327DEG 28KT 3700 10166 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

TURNER
661 
WWUS53 KDDC 080855
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
355 AM CDT Wed Jun 8 2022

KSC129-080905-
/O.EXP.KDDC.SV.W.0112.000000T0000Z-220608T0900Z/
Morton KS-
355 AM CDT Wed Jun 8 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORTON COUNTY
WILL EXPIRE AT 400 AM CDT...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
southwestern Kansas.

LAT...LON 3705 10190 3715 10170 3703 10155 3699 10156
      3699 10204
TIME...MOT...LOC 0855Z 331DEG 29KT 3694 10162 

$$

TURNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:17 AM CDT, 4 minutes earlier.

Area forecast discussion, Jun 8, 3:17 AM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
317 AM CDT Wed Jun 8 2022

...Updated short and long term sections...

.SHORT TERM...(Today and tonight)
Issued at 316 AM CDT Wed Jun 8 2022

A cold front will continue to slide eastward through Oklahoma this
morning with northerly winds expected across western Kansas
through this afternoon. Any low clouds that form this morning
should dissipate by noon leading to mostly clear skies this
afternoon through this evening. The area of high pressure slides
to the east tonight shifting winds back to the south. Low level
moisture will return as this happens leading to an increase in
cloudiness overnight. A few light showers may be possible as we
head closer to sunrise and continue through the late morning
tomorrow. As for temperatures, highs today look to only reach into
the upper 70s to around 80 degrees with lows tonight in the upper
50s to around 60 degrees.

.LONG TERM...(Thursday through Tuesday)
Issued at 316 AM CDT Wed Jun 8 2022

An upper level ridge will build over the western United States
late week then slide over the Plains this weekend into the early
part of next week. A weak upper level disturbance looks to move
through the area Thursday night which may bring a chance of
thunderstorms to western Kansas. Otherwise expect an increase in
cloudiness. We then turn to a drier pattern Friday and Saturday as
the high pressure becomes the dominate feature across western
Kansas. A slight chance of thunderstorms will be possible Sunday
night as an upper level shortwave moves north of the area.
Otherwise expect a slight increase in cloudiness. The remainder of
the long term forecast looks return to dry conditions. As for
temperatures, highs will reach into the 80s Thursday and Friday
with 90s returning this weekend into the early part of next week.
There may even be a few areas across far southwestern Kansas hit
the century mark on Monday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1213 AM CDT Wed Jun 8 2022

Scattered thunderstorms will continue across western Kansas giving
periods of MVFR to IFR conditions to the DDC, GCK, and LBL TAF
sites through the early morning hours. A deck of low clouds is
also expected to develop closer to sunrise with MVFR expected.
These low clouds should burn off by noon leading to VFR conditions
for the remainder of the day. A weak cold front will move through
the area overnight shifting winds to the north. Wind are expected
to increase in speed late morning into the afternoon hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  79  58  85  62 /  10  20  10  40
GCK  79  58  87  60 /  10  20  10  30
EHA  79  60  91  61 /  10  20  10  20
LBL  80  60  89  63 /  10  20  10  30
HYS  78  55  80  60 /  10  20  20  60
P28  81  60  83  65 /  10  10  10  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...Hovorka_42
Hazardous weather outlook, Jun 7, 3:32 AM CDT, 23 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
332 AM CDT Tue Jun 7 2022

KSZ030-031-043>046-061>066-074>081-084>090-080845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
332 AM CDT Tue Jun 7 2022 /232 AM MDT Tue Jun 7 2022/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected to develop this evening into
the overnight hours. A few storms may become severe with large
hail and damaging winds being the main concern.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms will be possible Wednesday and Thursday
evening into the overnight periods. A few storms may become severe
with large hail and damaging winds being the main concern.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Local storm report, Jun 7, 10:05 PM CDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1005 PM CDT TUE JUN 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND GST     2 N LAKIN               37.97N 101.26W
06/07/2022  M59 MPH          KEARNY             KS   MESONET

            MESONET STATION K36K KEARNY COUNTY AIRPORT.

&&
Local storm report, Jun 7, 10:35 PM CDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1035 PM CDT TUE JUN 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             ELKHART                 37.00N 101.90W
06/07/2022  M2.00 INCH       MORTON             KS   PUBLIC

            FM SOCIAL MEDIA POST.

&&
Special weather statement, Jun 8, 12:06 AM CDT, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1206 AM CDT Wed Jun 8 2022

KSZ084-085-080545-
Stevens KS-Morton KS-
1206 AM CDT Wed Jun 8 2022

...A strong thunderstorm will impact portions of southeastern Morton
and southwestern Stevens Counties through 1245 AM CDT...

At 1206 AM CDT, Doppler radar was tracking a strong thunderstorm near
Feterita, moving southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Feterita around 1215 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
southwestern Kansas.

&&

LAT...LON 3699 10164 3716 10171 3727 10150 3700 10113
TIME...MOT...LOC 0506Z 320DEG 14KT 3715 10155

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

TURNER
Special weather statement, Jun 8, 1:46 AM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Dodge City KS
146 AM CDT Wed Jun 8 2022

KSZ061-074-080730-
Stanton KS-Hamilton KS-
146 AM CDT Wed Jun 8 2022

...A strong thunderstorm will impact portions of southwestern
Hamilton and western Stanton Counties through 230 AM CDT/130 AM
MDT/...

At 146 AM CDT/1246 AM MDT/, Doppler radar was tracking a strong
thunderstorm 12 miles north of Manter, moving southeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Manter around 205 AM CDT.

Other locations in the path of this storm include Johnson City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT/400 AM
MDT/ for southwestern Kansas.

&&

LAT...LON 3780 10204 3780 10190 3742 10165 3741 10204
TIME...MOT...LOC 0646Z 335DEG 32KT 3769 10197

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

TURNER
Special weather statement, Jun 8, 2:22 AM CDT, 59 minutes before
Special Weather Statement
National Weather Service Dodge City KS
222 AM CDT Wed Jun 8 2022

KSZ074-075-084-085-080800-
Stanton KS-Stevens KS-Grant KS-Morton KS-
222 AM CDT Wed Jun 8 2022

...A strong thunderstorm will impact portions of northeastern Morton,
southwestern Grant, southeastern Stanton and northwestern Stevens
Counties through 300 AM CDT...

At 221 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Big Bow, moving southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Morton, southwestern Grant, southeastern Stanton and northwestern
Stevens Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
southwestern Kansas.

&&

LAT...LON 3746 10180 3755 10153 3733 10135 3719 10170
TIME...MOT...LOC 0721Z 334DEG 16KT 3744 10164

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

TURNER
Special weather statement, Jun 8, 2:58 AM CDT, 23 minutes before
Special Weather Statement
National Weather Service Dodge City KS
258 AM CDT Wed Jun 8 2022

KSZ084-085-080845-
Stevens KS-Morton KS-
258 AM CDT Wed Jun 8 2022

...A strong thunderstorm will impact portions of east central Morton
and Stevens Counties through 345 AM CDT...

At 257 AM CDT, Doppler radar was tracking a strong thunderstorm near
Feterita, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Hugoton around 315 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
southwestern Kansas.

&&

LAT...LON 3724 10160 3734 10136 3717 10111 3700 10148
TIME...MOT...LOC 0757Z 321DEG 17KT 3722 10145

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

TURNER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 8:20 PM CDTSpecial Weather StatementDDCMorton25 min
Jun 7, 8:28 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCMorton, Stevens47 min
Jun 7, 8:56 PM CDTSpecial Weather StatementDDCScott49 min
Jun 7, 9:14 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCMorton, Stanton61 min
Jun 7, 9:16 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCMorton59 min
Jun 7, 9:34 PM CDTTornado Warning Tornado observedDDCMorton, Stanton26 min
Jun 7, 10:16 PM CDTSevere Thunderstorm Warning Destructive damage threatDDCMorton, Stanton, Stevens44 min
Jun 7, 10:41 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCMorton, Stanton49 min
Jun 7, 10:58 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCMorton, Stevens20 min
Jun 7, 11:23 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCMorton, Stanton41 min
Jun 8, 12:06 AM CDTSpecial Weather StatementDDCStevens39 min
Jun 8, 1:46 AM CDTSpecial Weather StatementDDCStanton44 min
Jun 8, 2:22 AM CDTSpecial Weather StatementDDCStanton38 min
Jun 8, 2:36 AM CDTSevere Thunderstorm Warning Considerable damage threatDDCMorton, Stanton39 min
Jun 8, 2:58 AM CDTSpecial Weather StatementDDCStevens47 min
Jun 8, 3:01 AM CDTSevere Thunderstorm Warning Considerable damage threatDDCMorton44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.